Nebraska, 2010

Hail in Nebraska, May 23, 2010

May 23, 2010 · NWS GID · 5 events in 2 counties and zones

Mid evening thunderstorms developed along a surface frontal boundary draped across South Central Nebraska, some of which became severe with good instability and shear present. The strongest thunderstorms were focused across Furnas and Dawson Counties, where hail ranging from the size of pennies to golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mid evening thunderstorms developed along a surface frontal boundary draped across South Central Nebraska, some of which became severe with good instability and shear present. The strongest thunderstorms were focused across Furnas and Dawson Counties, where hail ranging from the size of pennies to golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 5:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 5:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SUN MAY 23 2010

.AVIATION...00Z TAF. FRONTAL BOUNDARY HAS LIFTED NORTH OF KGRI WITH
SOUTH/SOUTHEAST THROUGHOUT THIS FORECAST. STRONG LOW LEVEL JET WILL
SET UP THIS EVENING...AND AM LOOKING FOR MOST OF THE STRONG WARM
ADVECTION LIFT TO BE JUST WEST OF KGRI LATE THIS EVENING. LOOK FOR
BROKEN/OVERCAST HIGH CLOUDS WITH BLOW OFF FROM THUNDERSTORMS TO THE
WEST/SOUTHWEST. THE MAIN STORY ON MONDAY WILL BE A VERY STRONG
PRESSURE GRADIENT...AND WINDS OF 28 TO 38KTS FOR MUCH OF THE DAY.
LOOK FOR PERIODS OF LOW END VFR CEILINGS DURING THE DAY.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT SUN MAY 23 2010/

SHORT TERM...TONIGHT UNTIL 12Z TUESDAY.  FOCUS IS ON TSTM POTENTIAL
TONIGHT THRU MONDAY NIGHT AND INTENSE SOUTH WINDS ON MONDAY.  THE
COOL FRONTAL BOUNDARY PUSHED A LITTLE FARTHER SOUTH THIS MORNING
THAN PREVIOUSLY EXPECTED...AND AT 19Z STRETCHED FROM ROUGHLY
STROMSBURG TO HASTINGS TO ALMA...AND WAS LIFTING BACK TO THE NORTH
AS A WARM FRONT. TEMPS SOUTH OF THE BOUNDARY WERE NEAR 90
DEGREES...WHILE NORTH OF THE BOUNDARY TEMPERATURES WERE IN THE
UPPER 70S TO LOWER 80S. LAPS DATA REVEALED POCKETS OF HIGH SFC
BASED INSTABILITY OF 3500 TO 4000 J/KG...WITH VALUES CLOSER TO
2500 J/KG COMMON IN THE VCNTY OF THE FRONT. THE WARM FRONT WILL
CONTINUE TO LIFT TO THE NORTH THIS AFTN AND EVENING AND SHLD BE
NEAR THE NW EDGE OF OUR CWA BY DARK. CONVECTION IS EXPECTED TO
DEVELOP IN THE CONVERGENT AREA ALONG THE BOUNDARY THIS
EVENING...AND PARTICULARLY NEAR THE FRONT/DRY LINE IN NW KS/SW
NEB. STORMS WHICH DEVELOP WILL LIKELY BECOME SEVERE IN THE
UNSTABLE CONDITIONS...AND GOOD SHEAR VALUES AROUND 45KTS IN THE
VCNTY OF THE FRONT WILL ORGANIZE THE ACTIVITY. LARGE
HAIL...DAMAGING WINDS...HEAVY RAINFALL...AND EVEN ISOLATED
TORNADOES WILL BE POSSIBLE FROM THE STORMS.

THE LLVL JET INCREASES TO 40 TO 50KTS TONIGHT AND ELEVATED
CONVECTION IS POSSIBLE NORTH OF THE BOUNDARY...MAINLY NORTH OF OUR
CWA BUT CANNOT COMPLETELY RULE OUT CONVECTION IN OR AROUND OUR CWA
AND HAVE MAINTAINED POPS OVERNIGHT.  ON MONDAY THE CLOSED UPPER LOW
IN THE DESERT SOUTHWEST BEGINS TO EJECT NORTHEASTWARD THRU THE FOUR
CORNERS REGION INTO EASTERN COLORADO.  THE SFC LOW DEEPENS ACROSS
THE HIGH PLAINS AND A VERY TIGHT PRESSURE GRADIENT SETS UP ACROSS
THE CENTRAL PLAINS.  FORECAST SOUNDINGS INDICATED MIXING TO AROUND
H825 OR AT LEAST H85 WHERE WINDS AT THE TOP OF THE LAYER AVERAGE 45
TO 50KTS.  MODELS INDICATE THE CORRIDOR OF THE STRONGEST WINDS WILL
RESIDE ACROSS THE HIGH PLAINS WHICH THEN WORK THEIR WAY EASTWARD
ACROSS NORTH CENTRAL NEBRASKA.  GIVEN THE DEEP MIXING AND VERY
STRONG SOUTH WINDS EXPECTED...WILL GO AHEAD AND ISSUE A WIND
ADVISORY AND LATER SHIFTS WILL NEED TO MONITOR IF THIS WILL NEED TO
BE UPGRADED TO A HIGH WIND WARNING FOR PORTIONS OF OUR
NORTHERN/WESTERN CWA.

THERE COULD BE SOME LINGERING CONVECTION DURING THE DAY MONDAY...BUT
THE MAIN ACTIVITY IS EXPECTED DURING THE EVENING/OVERNIGHT AS THE
DRY LINE AND COLD FRONT PUSH EAST FROM THE HIGH PLAINS.  STORMS ARE
EXPECTED TO ALIGN ALONG THE BOUNDARY AND REACH OUR CWA AROUND
SUNSET.  ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS INTO THE NIGHT.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. PRECIPITATION CHANCES REMAIN PRIMARY
FORECAST CONCERN.

MODELS IN PRETTY GOOD AGREEMENT AT THE START OF THE LONG TERM
PERIOD...WITH THE UPPER LEVEL PATTERN TUESDAY MORNING SHOWING SHARP
SOUTHWESTERLY FLOW OVER THE CWA AS A BLOCKING PATTERN REMAINS OVER
THE EASTERN CONUS AND LOW PRESSURE HAS SHIFTED NE TO THE NORTHERN
BORDER OF MT/ND. AT THE SFC...THE MAIN LOW PRESSURE SYSTEM IS UP
NORTH ACCOMPANYING THE UL LOW...WITH A WEAK COLD FRONT EXPECTED TO
BE DRAPED THROUGH THE MIDDLE PORTIONS OF THE CWA.  KEPT SOME LOWER
POPS GOING FOR ACTIVITY IN PROXIMITY TO THE FRONTAL BOUNDARY.
THROUGH THE REST OF THE DAY...WITH THE UPPER LEVEL SYSTEM CONTINUING
ITS TREK NORTH INTO CANADA...THE SFC FRONT LOSES ITS MAIN PUSH AND
STALLS OUT ACROSS THE AREA...BECOMING MORE DIFFUSE.  MODELS CONTINUE
TO SHOW SOME ACTIVITY IN THE AREA AS WEAK PERTURBATIONS IN THE MAIN
FLOW CROSS THE REGION...BUT NOT OVERLY CONFIDENT IN ITS OCCURRENCE
AND CONTINUED TO KEEP ANY POPS GOING ON THE LOW SIDE.  INTO TUESDAY
NIGHT THROUGH WEDNESDAY...MAIN STORY LIES WITH THE UPPER LEVEL RIDGE
AXIS STARTING TO RETROGRADE BACK INTO THE CENTRAL CONUS.  THE WEAK
SFC BOUNDARY CONTINUES TO MEANDER AROUND NEAR/JUST SOUTH OF THE
CWA...KEEPING WINDS ON THE LIGHT SIDE.  SLIGHT CHANCES FOR
THUNDERSTORMS LINGER...AS SMALL UPPER LEVEL WAVES CONTINUE TO MOVE
THROUGH THE REGION...ALONG WITH UPSLOPE FLOW INTO THE HIGH PLAINS.
AS FAR AS SEVERE WEATHER GOES...WHILE THERE IS INSTABILITY PRESENT
ACROSS THE AREA...LIMITING FACTOR IS THE MID/UPPER LEVEL FLOW AND
SHEAR WHICH WILL BECOME MUCH WEAKER AS THE RIDGE BUILDS IN.  BY THE
TIME THURSDAY MORNING ROLLS AROUND...MODELS IN GOOD AGREEMENT
SHOWING THE RIDGE AXIS HAVING BECOME ANCHORED THROUGH THE CENTRAL
CONUS.  IS SOME SLIGHT DIFFERENCES WITH JUST HOW FAR WEST THE AXIS
SETS UP...BUT NOT ENOUGH TO HAVE A BIG IMPACT ON THE CWA.  PATTERN
IS THEN DOMINATED THROUGH SATURDAY BY THIS RIDGE...KEEPING THE
FORECAST DRY AND WARM.

NEXT PRECIPITATION CHANCE LOOKS TO COME DURING THE SECOND HALF OF
THE WEEKEND...AS ENERGY ASSOCIATED WITH THE MAIN UPPER LEVEL TROUGH
OVER THE WESTERN CONUS.  WITH MODELS IN DECENT AGREEMENT...KEPT POPS
CONFINED TO THE SATURDAY NIGHT AT THIS POINT BEING DAY 7...BUT STILL
PLENTY OF TIME TO WORK OUT TIMING/LOCATION DETAILS.

AS FAR AS TEMPERATURES GO...TUESDAY/WEDNESDAY REMAIN TRICKY WITH
THAT WEAK FRONT AND POPS LINGERING IN THE AREA...BUT STILL EXPECTING
UPPER 70S TO MID 80S FOR TUESDAY AND LOWER/MID 80S FOR WED.  FOR
THUR/FRI/SAT...WITH THE RIDGE IN THE REGION TEMP WILL BE
HIGHER...THE WARMEST AIR ALOFT REMAINS WEST OF THE CWA...BUT STILL
EXPECTING AT LEAST MID/UPPER 80S ACROSS THE ENTIRE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, May 23, 2:47 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT SUN MAY 23 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
347 PM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
TONIGHT IN THE VICINITY OF A FRONTAL BOUNDARY. ALTHOUGH
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE
MOST FAVORED LOCATION FOR THUNDERSTORM DEVELOPMENT IS WEST OF
HIGHWAY 281. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL NEAR GOLF BALL SIZE...DAMAGING WINDS IN EXCESS OF 60
MPH...AND ISOLATED TORNADOES IN THE VICINITY OF THE BOUNDARY.
LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH IS ALSO POSSIBLE...WHICH
MAY LEAD TO LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WIND ADVISORY IS IN EFFECT ON MONDAY FOR VERY STRONG SOUTH WINDS
OF 30 TO 35 MPH AND GUSTS OF 45 MPH.

THUNDERSTORM CHANCES CONTINUE ON MONDAY AND SOME OF THE STORMS
COULD BECOME SEVERE DURING THE EVENING AND NIGHT. ALTHOUGH
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE
MOST FAVORED REGION IS ALONG AND NORTHWEST OF A CENTRAL CITY...TO
RED CLOUD...TO PHILLIPSBURG LINE. THE PRIMARY SEVERE WEATHER
THREAT IS LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...PRIMARILY AFTER 6 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 23, 6:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT SUN MAY 23 2010

NEZ082-240115-
FURNAS NE-
748 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 815
PM CDT...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WILSONVILLE...OR 16 MILES
NORTHWEST OF NORTON...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  HENDLEY...
  CAMBRIDGE...
  HOLBROOK...
  ARAPAHOE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4034 10018 4034 9981 4000 9993 4000 10018
TIME...MOT...LOC 0048Z 189DEG 36KT 4007 10005

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Furnas

When
May 23, 7:00 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.110, -100.110

Hail, Furnas

When
May 23, 7:14 PM CST
Where
Furnas County, 4.84 mi N of Wilsonville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.190, -100.120

Hail, Furnas

When
May 23, 7:16 PM CST
Where
Furnas County, 2.63 mi W of Holbrook
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.300, -100.070

Hail, Furnas

When
May 23, 7:20 PM CST
Where
Furnas County, 1.05 mi E of Cambridge
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.280, -100.150

Hail, Dawson

When
May 23, 7:50 PM CST
Where
Dawson County, 5 mi WSW of Overton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.702, -99.618

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225291, 225292, 225293, 225294, 225295.